Irritable Bowel Syndrome and Digestive Health Support Forum banner

1 - 6 of 6 Posts

·
Registered
Joined
·
2 Posts
Discussion Starter · #1 ·
HI,

Did anyone have their IBS start while they were still taking/just finished taking antibiotics augmentin forte? It's a combination of amoxicillin and clavulanic acid. My IBS-D started like this.
 

·
Registered
Joined
·
150 Posts
Hi Pants123456
This doesn't exactly answer your question but I feel like sharing might be helpful. My kids sometimes get Augmentin prescribed to them for various infections(ear/throat) and even though I never give them antibiotics without an extra dose of probiotics it still wreaks havoc in their bodies. They all get several bouts of diahrrea during the course of AB and I'm sure that probiotics help them because without them the diahrrea lasts for good week after stopping the Augmentin(2 times we couldn't get the probiotics so I know). One of my kids gets terrible cramps, throwing up and a rash from using it more than 5 days in a row.
So yeah..I think it is possible to obtain IBS-D after an infection but I'm not sure that Augmentin, a catalyst as it may be, is the only thing to blame.
 

·
Registered
Joined
·
15 Posts
Mine didn't begin with the particular antibiotic you've mentioned, but with a different one. I think significant antibiotic usage is probably a common thread among a lot of ibs-d sufferers.
 

·
Registered
Joined
·
656 Posts
Diarrhea is a major side effect from many antibiotics. I don't think they cause IBS-D though, just diarrhea. I would think temporary for normal people. I know when I've had to take Amoxicillin for dental work it always makes my D worse. I don't think they cause a permanent condition like IBS-D.
 

·
Registered
Joined
·
159 Posts
My IBS -D did not start from the usage of anti biotics , but long term usage or very frequent usage of antibiotics is a documented(literature on the internet) cause of IBS (could trigger either IBS-D or IBS-C).

If you have a look at the IBS-C section on this forum , you will see that a lot of people have reported IBS-C that started post an antibiotics course.

However , no gastroenterologist/or general physician will corroborate this , I have tried asking them.
 

·
Registered
Joined
·
139 Posts
Diarrhea is a major side effect from many antibiotics. I don't think they cause IBS-D though, just diarrhea. I would think temporary for normal people. I know when I've had to take Amoxicillin for dental work it always makes my D worse. I don't think they cause a permanent condition like IBS-D.
I agree, same case with me
 
1 - 6 of 6 Posts
Top